1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Distinct, Severe Parkinsonian Syndrome Linked to Illicit Drug Use

Rating:
4/5,
  1. old hippie 56
    Distinct, Severe Parkinsonian Syndrome Linked to Illicit Drug Use

    Caroline Cassels
    Medscape Medical News 2008. © 2008 Medscape

    March 7, 2008 — A distinct and persistent parkinsonian syndrome associated with illicit intravenous use of the psychostimulant methcathinone has been identified in individuals in Latvia. However, rather than the drug itself, researchers believe it is the manganese-containing solution used to concoct the drug that is the culprit.

    A study of 23 adult intravenous methcathinone users who developed extrapyramidal symptoms, including gait and speech disturbances, revealed changes in the magnetic resonance imaging (MRI) signal of the basal ganglia and elevated blood manganese levels.

    "The source of the manganese underlying the neurotoxic effects in these patients was presumably the potassium permanganate used in the process of oxidizing ephedrine or pseudoephedrine to form methcathinone," the authors write.

    Led by Ainars Stephens, MD, from Rīga Stradiŋš University, in Latvia, the study is published in the March 6 issue of the New England Journal of Medicine.

    Known in Russia as ephedrone and by the street names cat, mul'ka and jeff, methcathinone has previously been associated with psychoses but not parkinsonism, the authors note.

    Homegrown Problem

    According to the paper, methcathinone is usually manufactured in home laboratories by oxidation of ephedrine and pseudoephedrine contained in various, readily available, over-the-counter medications.

    In contrast to North America, where it is produced in powdered form by chromate oxidation in the presence of sulfuric acid for nasal insufflation, in Russia and Eastern Europe an intravenous preparation is produced by potassium permanganate oxidation in the presence of acetic acid.

    A previous study published by Russian researchers in 2005 noted the presence of a distinct extrapyramidal syndrome in methcathinone users in Eastern Europe and Russia.

    Falling, Speech Difficulties

    To further investigate this observation, the investigators identified 23 patients between 2003 and 2006, all of whom were active or former methcathinone users with gait and speech difficulties.

    All study subjects had gait disturbances and difficulty walking backward. Eleven subjects reported falling daily, and 1 patient used a wheelchair. In addition, 21 patients had hypophonic speech and 1 patient was mute. All subjects had hepatitis C and 20 were also HIV positive.

    Patients were assessed with MRI and a detailed neurologic examination that assessed posture, speech, and writing. They were also evaluated using the Unified Parkinson's Disease Rating Scale (UPDRS), the Hoehn and Yahr staging system for Parkinson's disease, and the Schwab and England Activities of Daily Living Scale.

    In addition, 17 subjects underwent the Mini-Mental State Examination (MMSE).

    Blood samples were also collected from all study participants and tested for
    manganese.Of the total study group, 13 were former users with 2 to 6 years elapsing since they last used the drug and 10 subjects were active users.

    Permanent Damage

    MRI results in active users revealed symmetric hyperintensity in the globus pallidus and in the substantia nigra and innominata. Among the 13 former users, lesser degrees of change in the MRI signal were observed.

    Normal whole-blood manganese levels are less than 209 nmol/L. In contrast, the average manganese blood level in active methcathinone users was 831 nmol/L and 346 nmol/L in former users. However, despite the drop in manganese blood levels in former users, the investigators note the observed neurologic deficits did not resolve.

    "Even though their MRI findings improved or resolved with cessation of
    methcathinone use, our patients' neurologic condition remained unimproved, a result implying that permanent neuronal damage remained despite resorption of manganese from the basal ganglia," they write.

    The study investigators considered whether the parkinsonian-like syndrome in the methcathinone users might be related to their HIV-positive status. Parkinsonian movement disorders occasionally occur in patients with HIV-associated dementia or opportunistic infections of the central nervous system.

    HIV Infection Ruled Out

    However, this possibility was ruled out based on the fact that the clinical and MRI findings among methcathinone users were not consistent with those seen in HIV-infected patients with parkinsonian movement disorders. Further, 3 of the study subjects were not HIV positive, and more than half did not have full-blown AIDS, which is typically associated with such disorders.

    The investigators note the symptoms in this group of patients are consistent with manganese poisoning in welders and metal workers but appear to be much more severe in methcathinone users.

    "Our findings highlight the unanticipated and serious health consequences than can arise from chemical modification of easily available pharmaceutical agents," the authors conclude.

    The study was supported in part by the Latvian Council of Science. The authors report no conflict of interest.

    N Engl J Med. 2008;358:1009-1017.

Comments

  1. Jatelka
To make a comment simply sign up and become a member!